Around the world, more HIV-negative men who have sex with men are choosing to go onto pre-exposure prophylaxis (PrEP) so that they can be more protected from HIV infection (over 90% more protected) and feel more comfortable when having sex. The thing is, PrEP is still a medicine and as is the case with most medicines, there may be some side effects that a small number of users will have to deal with, but most people (80%) don’t experience any at all.
- Less common side effects are usually only felt within the first month of being on PrEP. These symptoms can include stomach cramps or discomfort, nausea, dizziness, fatigue, and occasionally, vomiting, but these symptoms usually go away after a while on their own
- Rare side effects in clinical trials (very few individuals) showed a possibility of elevations in blood tests results for kidney function, but no physical symptoms. You should go for regular check-ups with your doctor every three months if you’re on PrEP, just to make sure that your kidneys are not affected. Doctors will pick it up very quickly if they are, but as mentioned, it’s rare
- Another rare side effect during trials for some people is bone mineral density loss, but these changes were subtle and returned to normal once PrEP was discontinued. There was also no noticeable increase in the number of fractures experienced by those who did have a slight loss in bone mineral density
So, all in all, PrEP doesn’t seem to pose a significant threat for side effects for most people, and these usually sort themselves out after a while. It is useful to remember that PrEP can provide peace of mind when it comes to fears you may have surrounding HIV infection, but you should remember that it does not protect against any other sexually transmitted infections. PrEP is an effective way to protect yourself from HIV infection. Chat to your healthcare provider or one of the clinicians at a Health4Men Clinic near you, to find out more about it.
Bruce J. Little is a contributing writer for Anova Health Institute. These are his views, which may or may not reflect those of Anova Health Institute and affiliates.